Q:

What are the side effects of suddenly stopping Depakote?

A:

Quick Answer

Suddenly stopping Depakote can cause a long-lasting, severe seizure that may result in death, states MedlinePlus. Patients who stop taking Depakote usually decrease their dose gradually under the direction of a doctor.

Continue Reading

Full Answer

Depakote, also called valproic acid, is used to treat episodes of mania in patients with bipolar disorder, prevent migraine headaches and treat certain kinds of seizures. It is classified as an anticonvulsant, and it works by increasing the availability of select natural substances in the brain, according to MedlinePlus. Taking Depakote with food is recommended to prevent upset stomach. Depending on the formulation used, Depakote is usually taken one or more times daily as directed by a doctor.

Taking Depakote sometimes causes patients to experience unexpected mental health changes, including suicidal thoughts, panic attacks, agitation, impulsiveness, and aggressive, angry or violent actions, notes MedlinePlus. Patients may also withdraw from close friends or family, talk about hurting themselves or give away valuable possessions. Any of these behaviors require an immediate call to the patient's doctor. Potential side effects of Depakote include appetite and weight changes, diarrhea, headache, coordination problems and ringing in the ears. Mood swings, blurred vision, hair loss and shaking are other potential side effects, which should be reported to a doctor if they are severe or persistent.

Learn more about Side Effects
Sources:

Related Questions

Explore